Alert archive / West Virginia / Flash Flood Warnings in 2010
Flash Flood Warning 35, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 13, 2010, 12:24 AM EDT for Pleasants County, Tyler County, West Virginia; Washington County, Ohio. It was in force for 111 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2010, 12:24 AM EDT (04:24 UTC)
- Expired
- Jul 13, 2010, 2:15 AM EDT
- In force
- 111 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Washington County, OH, Pleasants County, WV, Tyler County, WV
The radar
The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 04:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 12:45 AM EDT | HEAVY RAIN 0 | Marietta, OH | MINOR STREET FLOODING WITHIN THE CITY. |
| Jul 13, 1:10 AM EDT | FLASH FLOOD | Newport, OH | RAPID RISE IN WATER ALONG LONG RUN ROAD. WATER SURROUNDED HOUSE |
| Jul 13, 1:16 AM EDT | FLASH FLOOD | Newport, OH | WATER RISING QUICKLY ALONG NEWELLS RUN ROAD. WATER SURROUNDED HOME. FIRE DEPT CALLED FOR EVACUATION. |
| Jul 13, 2:00 AM EDT | FLASH FLOOD | 3 E Marietta, OH | DEBRIS WASHED ONTO ROADWAY ON ROUTE 7 AT COUNTY ROAD 46. DEBRIS ALSO REPORTED ON COUNTY ROADS 20 AND 22. |
| Jul 13, 2:00 AM EDT | FLASH FLOOD | St. Marys, WV | FLOODING ON STREETS IN TOWN |
| Jul 13, 2:00 AM EDT | HEAVY RAIN 3.78 | 1 Se St. Marys, WV | FELL IN LESS THAN 3 HOURS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 4.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1136 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
709
WGUS51 KRLX 130424
FFWRLX
OHC167-WVC073-095-130615-
/O.NEW.KRLX.FF.W.0035.100713T0424Z-100713T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
1224 AM EDT TUE JUL 13 2010
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
PLEASANTS COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF ST. MARYS...
TYLER COUNTY IN WEST VIRGINIA...
THIS INCLUDES THE CITY OF MIDDLEBOURNE...
EAST CENTRAL WASHINGTON COUNTY IN SOUTHEAST OHIO...
THIS INCLUDES THE CITY OF MARIETTA...
* UNTIL 215 AM EDT
* AT 1220 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED LOCAL DOWNPOURS FROM A CLUSTER OF THUNDERSTORMS
OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SISTERSVILLE...NEWPORT...SAINT MARYS...AND BELMONT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3955 8081 3943 8071 3937 8090 3940 8094
3936 8096 3935 8104 3931 8114 3931 8119
3927 8125 3930 8127 3929 8129 3934 8138
3939 8142 3942 8147 3959 8095
$$
222 follow-up statements
242
WGUS71 KRLX 130537
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
137 AM EDT TUE JUL 13 2010
OHC167-WVC073-095-130615-
/O.CON.KRLX.FF.W.0035.000000T0000Z-100713T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON OH-PLEASANTS WV-TYLER WV-
137 AM EDT TUE JUL 13 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM EDT FOR
TYLER...PLEASANTS AND EAST CENTRAL WASHINGTON COUNTIES...
AT 130 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LOCALIZED DOWNPOURS FROM SHOWERS AND THUNDERSTORMS.
THESE ARE CAPABLE OF CAUSING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARIETTA...ST. MARYS...NEWPORT...SISTERSVILLE AND MIDDLEBOURNE.
THE HEAVIEST RAIN AMOUNTS APPEAR TO HAVE FALLEN OVER THE SMALL
STREAMS BETWEEN MARIETTA AND SAINT MARYS. THIS WOULD INCLUDE...BUT
NOT LIMITED TO...SUCH STREAMS AS...NEWELL RUN...LONG RUN...EIGHTMILE
CREEK...FRENCH CREEK...MCELOYS RUN...AND COW CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3955 8081 3943 8071 3937 8090 3940 8094
3936 8096 3935 8104 3931 8114 3931 8119
3927 8125 3930 8127 3929 8129 3934 8138
3939 8142 3942 8147 3959 8095
$$
22123
WGUS71 KRLX 130613
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
213 AM EDT TUE JUL 13 2010
OHC167-WVC073-095-130620-
/O.EXP.KRLX.FF.W.0035.000000T0000Z-100713T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON OH-PLEASANTS WV-TYLER WV-
213 AM EDT TUE JUL 13 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 215 AM EDT FOR TYLER...
PLEASANTS AND EAST CENTRAL WASHINGTON COUNTIES...
SOME AREAS BETWEEN MARIETTA AND SAINT MARYS RECEIVED 3 TO 4
INCHES OF RAIN IN LESS THAN 3 HOURS.
THE THREAT OF DOWNPOURS IS DECREASING. HOWEVER...SOME
SMALL STREAMS COULD STILL BE RUNNING HIGH.
TURN AROUND DON'T DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3955 8081 3943 8071 3937 8090 3940 8094
3936 8096 3935 8104 3931 8114 3931 8119
3927 8125 3930 8127 3929 8129 3934 8138
3939 8142 3942 8147 3959 8095
$$
22What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 9:20 PM EDT, 3 hours 4 minutes earlier.
Area forecast discussion, Jul 12, 9:20 PM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 920 PM EDT MON JUL 12 2010 .SYNOPSIS... WARM FRONT LIFTS NORTH IN THE MID AND UPPER OHIO RIVER VALLEY...KEEPING WARM AND HUMID AIR IN PLACE...WITH SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS THROUGH AT LEAST WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... EXPECT THE TYPICAL LATE AFTERNOON AND EVENING FLAREUP OF WIDELY SCATTERED CONVECTION IN THE WEST...BUT MOSTLY CONCENTRATED OVER SOUTHEAST OHIO...WILL DISSIPATE BY AROUND MIDNIGHT. ORGANIZED CONVECTION WILL WAIT TIL LATE TONIGHT OR TUESDAY MORNING WITH APPROACH OF NEXT UPPER DISTURBANCE. PREVIOUS DISCUSSION... UPPER LEVEL DISTURBANCE AND ASSOCIATED PRECIPITATION HAVE MOVED EAST OF THE CWA THIS AFTERNOON. HOWEVER...RADAR IS INDICATING THUNDERSTORMS TRYING TO POP UP THIS AFTERNOON FROM DIURNAL HEATING IN THE WARM HUMID AIR MASS. AT THIS POINT...STILL NOT EXPECTING ANY WIDESPREAD SEVERE TO DEVELOP...ALTHOUGH ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS AND BRIEF HEAVY DOWNPOURS. EXPECTING BULK OF SHOWER/THUNDERSTORM ACTIVITY TO DIE OFF AFTER SUNSET...WITH A WARM...MUGGY NIGHT ON TAP ACROSS THE REGION. SHOWERS AND THUNDERSTORMS WILL RAMP BACK UP AGAIN TOMORROW MORNING AS YET ANOTHER SHORTWAVE MOVES INTO THE REGION. AT THIS POINT...NOT REALLY EXPECTING MUCH SEVERE TUESDAY EITHER AS WIDESPREAD CLOUD COVER...AND HIGH PW VALUES OF CLOSE TO 2 INCHES...SHOULD LIMIT ANY POTENTIAL. IN ADDITION...SPC HAS THE REGION IN GENERAL THUNDER FOR TOMORROW. PRECIPITATION WILL GRADUALLY DECREASE IN COVERAGE TOMORROW NIGHT FROM NORTH/WEST TO SOUTH/EAST AS UPPER TROUGH FINALLY STARTS TO SWING THROUGH THE REGION. NAM STILL APPEARS TO BE A BIT SLOWER THAN THE GFS WITH PUSHING THIS TROUGH EAST OF THE REGION...AND HAVE CONTINUED TREND OF PREVIOUS FORECAST WITH QUICKER CLEARING. && .SHORT TERM /TUESDAY NIGHT/... KEPT PREVIOUS FORECAST ON TRACK WITH EXITING UPPER TROF TUES NIGHT. 12Z NAM STILL SEEMS SLUGGISH IN PULLING THE TROF THROUGH THE APPALACHIANS...SIDING WITH MORE PROGRESSIVE GFS/ECMWF THROUGH SHORT TERM. WITH BERMUDA HIGH STRENGTHENING TO THE EAST...LOW LEVEL MOISTURE WILL HAVE A DIFFICULT TIME LEAVING THE REGION. WITH PW VALUES MAXING OUT AROUND 1.8 INCHES WEDS AFTERNOON AND A WEAK THETA-E RIDGE PROGRESSING NW TO SE...KEPT SLIGHT AND SOME CHANCE POPS IN FOR THE POSSIBILITY OF AN AFTERNOON THUNDERSTORM. THURSDAY PROVIDES SOMEWHAT OF A RESPITE AFTER THE RECENT UNSETTLED WEATHER...WITH A 500MB HIGH NUDGING IN FROM THE SW. THIS UPPER HIGH WILL LARGELY SUPPRESS ANY CONVECTIVE DEVELOPMENT THOUGH THE DAY THURS. HOWEVER...WITH DIFFERENTIAL HEATING IN THE HIGH ELEVATIONS AND SOME RESIDUAL MOISTURE IN THE EAST...HAVE SLIGHT CHANCE POPS IN MNT COUNTIES TO ACCOUNT FOR ISOLATED THUNDERSTORM POTENTIAL. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... WEAK RIDGE THURS EVENING WILL GIVE WAY TO ANOTHER FRONTAL BOUNDARY SAGGING DOWN FROM THE NORTH. FROM FRI TO SAT THE BOUNDARY IS SLOW TO PROGRESS THROUGH CWA WITH WEAK POST FRONTAL FLOW IN THE LOW LEVELS. 06Z GFS/00Z ECMWF SHOWING CONSIDERABLY BETTER AGREEMENT ON TIMING AND STRUCTURE OF THE SAGGING BOUNDARY THAN PREVIOUS RUNS. DIFFERENCES BECOME MORE APPARENT LATER IN THE PERIOD HOWEVER...AS GFS IS A BIT MORE PROGRESSIVE WITH PUSHING THE BOUNDARY THROUGH SUNDAY MORNING. WITH VERY LITTLE FLOW PERPENDICULAR TO THE BOUNDARY...WENT WITH SLOWER ECMWF WITH TIMING THE FRONT EXITING THE CWA. THROWING OUT GFS PAST SUNDAY AS IT DEVELOPS A STRONG SHORTWAVE ON THE HEELS OF THE EXITING UPPER TROF. STUCK WITH 00Z ECMWF THROUGH REMAINDER OF THE EXTENDED WITH DRYING SUN NIGHT INTO MON BEFORE YET ANOTHER UPPER TROF APPROACHES FOR TUES. && .AVIATION /02Z TUESDAY THROUGH SATURDAY/... 00Z TUESDAY THRU 00Z WEDNESDAY... MOIST SOUTHWESTERLY FLOW WILL BRING MVFR CEILINGS AND FOG BY 06Z MOST AREAS...EXCEPT FOR IFR MOUNTAIN VALLEYS WHERE WINDS GO NEARLY CALM. UPPER DISTURBANCE AND FRONTAL BOUNDARY APPROACH FROM THE SOUTH AND WEST TUESDAY...WITH SHOWERS AND SCATTERED THUNDERSTORMS...ESPECIALLY AFTERNOON WITH THE HELP OF SOME DIURNAL HEATING. OTHERWISE... GENERALLY VFR CEILINGS AFTER 15Z...LOWER IN SHOWERS AND THUNDERSTORMS. AFTER 00Z WEDNESDAY... IFR IN ROUNDS OF THUNDERSTORMS THROUGH WEDNESDAY. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...SL/TAX NEAR TERM...SL/JMV SHORT TERM...TAX LONG TERM...TAX AVIATION...JMV
Hazardous weather outlook, Jul 12, 4:14 AM EDT, 20 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 414 AM EDT MON JUL 12 2010 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-130815- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 414 AM EDT MON JUL 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 12, 11:34 PM EDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 1134 PM EDT MON JUL 12 2010 OHZ076-WVZ009>011-019-020-130445- WASHINGTON-WOOD-PLEASANTS-TYLER-RITCHIE-DODDRIDGE- INCLUDING THE CITIES OF...MARIETTA...BELPRE...PARKERSBURG... VIENNA...ST. MARYS...BELMONT...PADEN CITY...SISTERSVILLE... MIDDLEBOURNE...HARRISVILLE...PENNSBORO...WEST UNION 1134 PM EDT MON JUL 12 2010 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 11:15 PM...A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS ALONG THE OHIO RIVER NEAR NEWPORT...SAINT MARYS...MARIETTA AND PARKERSBURG. THE RAIN WAS MOVING EAST AT 25 TO 30 MPH. LOCAL DOWNPOURS CAN DUMP AN INCH OF RAIN IN 30 MINUTES. SHORTLY AFTER 11 PM...STREET FLOODING WAS REPORTED IN DOWNTOWN PARKERSBURG. THE HEAVIEST RAIN WILL BE EXIT THE PARKERSBURG TO MARIETTA CORRIDOR BETWEEN 11:30 AND MIDNIGHT. MEANWHILE...THESE LOCAL DOWNPOURS WILL BE MOVING THROUGH TYLER COUNTY...PLUS INTO RITCHIE AND DODDRIDGE COUNTIES BETWEEN MIDNIGHT AND 1 AM. THIS WOULD INCLUDE SUCH COMMUNITIES AS MIDDLEBOURNE... PENNSBORO...AND WEST UNION. LATE NIGHT MOTORISTS NEED TO BE ALERT FOR ENCOUNTERING POOR ROAD VISIBILITY FROM SUDDEN DOWNPOURS. WATER MAY ALSO BE FLOWING ACROSS ROADS...FROM OFF ADJACENT HILLSIDES AND FROM FULL ROADSIDE DITCH LINES. KTB
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 11:23 AM EDT | Special Weather Statement | RLX | Kanawha | 52 min |
| Jul 13, 11:29 AM EDT | Flash Flood Warning | RLX | Boone, Clay, Jackson, Kanawha, Lincoln, Putnam and 1 more | 2 hr |
| Jul 13, 1:37 PM EDT | Special Weather Statement | RLX | Pleasants, Tyler, Wood | 53 min |
| Jul 13, 2:04 PM EDT | Flash Flood Warning | RLX | Pleasants, Ritchie, Tyler, Wood | 3 hr |
| Jul 13, 2:42 PM EDT | Special Weather Statement | RLX | Barbour, Lewis, Taylor, Upshur | 33 min |
| Jul 13, 10:10 AM EDT | Special Weather Statement | RLX | Jackson | 35 min |
| Jul 13, 11:59 AM EDT | Special Weather Statement | RLX | Jackson | 61 min |
| Jul 13, 12:17 PM EDT | Special Weather Statement | RLX | Meigs | 73 min |
Nearby
Flash Flood Warnings in West Virginia, 2010Flash Flood Warnings in Ohio, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.